MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE
Catalog Number CAT8TORQ85
Medical Device Problem Codes Failure to Advance (2524); Aspiration Issue (2883)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the indigo system aspiration catheter 8 (cat8) was kinked approximately 23.0, 41.0, and 76.0 cm from the hub.The distal tip was ovalized in multiple locations.The cat8 was bent along its length.Conclusions: evaluation of the returned device revealed the distal tip was ovalized in multiple locations.The wide ovalized on the distal tip was likely due to a pinching or gripping force while handling the device.If an attempt is made to advance a damaged device into a parent vessel, resistance may be experienced.Upon successfully advancing into the second non-penumbra sheath, the distal ovalizations likely contributed to the inability to aspirate through the cat8.Further evaluation revealed kinks and bends along the length of the cat8 shaft.These damages were likely incidental and a result of the return condition of the device.The non-penumbra sheaths mentioned in the complaint were not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system aspiration catheter 8 (cat8).During the procedure, the physician attempted to advance the cat8 through a non-penumbra sheath, however was unable to.The physician therefore removed the cat8 and the sheath, and inserted a new non-penumbra sheath.The physician was then able to advance the cat8 into the target location, but found that the cat8 was unable to aspirate; therefore, the cat8 was removed.The procedure was completed using an indigo system aspiration catheter 6 (cat6) and the same non-penumbra sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Box 5.510(k).

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6870818
Report Number3005168196-2017-01602
Device Sequence Number10985520
Product Code DXE
UDI-Device Identifier00814548016252
UDI-Public00814548016252
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/20/2020
Device Catalogue NumberCAT8TORQ85
Device Lot NumberF75821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date09/15/2017
Supplement Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005